Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 9, NWS Flagstaff, AZ

July 24, 2016Coconino County, Gila County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 24, 2016, 1:49 PM MST for Coconino County, Gila County, Navajo County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2016, 1:49 PM MST (20:49 UTC)
Expired
Jul 24, 2016, 2:15 PM MST
In force
26 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Coconino County, AZ, Gila County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 46 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
2168 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

879 
WUUS55 KFGZ 242049
SVRFGZ
AZC005-007-017-242115-
/O.NEW.KFGZ.SV.W.0009.160724T2049Z-160724T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
149 PM MST SUN JUL 24 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GILA COUNTY IN EAST CENTRAL ARIZONA...
  SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
  SOUTHWESTERN NAVAJO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 215 PM MST

* AT 148 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER
  FOREST LAKES...AND MOVING NORTHWEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FOREST LAKES...AIRPLANE FLAT CAMPGROUND...
  CANYON CREEK FISH HATCHERY...BLACK CANYON RIM CAMPGROUND...
  CANYON POINT CAMPGROUND AND FOREST ROAD 237 CAMPING AREA.

THIS INCLUDES STATE ROUTE 260 BETWEEN MILE MARKERS 286 AND 290.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3436 11088 3438 11079 3424 11069 3422 11080
TIME...MOT...LOC 2048Z 145DEG 8KT 3430 11079 

$$

41

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 9:41 AM MST, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 24, 9:41 AM MST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
941 AM MST SUN JUL 24 2016

.SYNOPSIS...Monsoon moisture will increase across northern Arizona
from south to north through Tuesday. Expect scattered showers and
thunderstorms, especially over the mountains. On Wednesday drier
air should move areas north of Interstate 40 leading to only
isolated storm chances there. Elsewhere, expected scattered
convective activity to continue.

&&

.DISCUSSION....The upper air sounding from Bellemont this morning
shows steeper lapse rates below H5 vs yesterday. Radar shows some
scattered precip now in central Navajo county, likely due to a
small scale vort max seen in low level radar velocity. Precip
chances from now through 5 pm today were increased, especially
over the high terrain from Flagstaff southeastward and the Yavapai
county mountains. Expect slow moving storms to produce lightning,
heavy rain and hail

Additionally an excessive heat warning continues for the Grand
Canyon Below 4000 feet through 8 pm this evening, with forecast
high temperatures from 109 to 114.

Monday and Tuesday - Subtropical moisture to move northward
through Tuesday due to light easterly then southerly mid level
wind trajectories. Moderate to high grade monsoon activity is
expected from the Mogollon Rim south today, with this storm
coverage spreading northward to the Utah border by Tuesday.

Starting Wednesday - A drier northerly flow is forecast which
will bring a downturn to only isolated afternoon thunderstorm
activity north of Interstate 40. Elsewhere the typical monsoon
pattern of scattered daytime and isolated overnight convective
activity to continue.

&&

.AVIATION....For the 18Z package...Scattered SHRA/TSRA will redevelop
across northern AZ around 18Z Sunday. Conditions to remain mostly
VFR with local MVFR/IFR in +RA possible. Gusty winds up to 35 kts
also possible near any storms. Aviation discussion not updated for
TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 8 PM
MST this evening FOR AZZ006.

&&

PUBLIC...DL
AVIATION...SUK

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 24, 7:14 AM MST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
714 AM MST SUN JUL 24 2016

AZZ004>018-037>040-250300-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
714 AM MST SUN JUL 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY FOR AREAS BELOW 4000
FEET IN THE GRAND CANYON.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP TODAY...WITH MOST ACTIVITY THIS AFTERNOON AND EVENING. THE
MAIN THREATS ARE LIGHTNING AND LOCALIZED HEAVY RAINFALL. SMALL
HAIL AND GUSTY WINDS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DAILY THUNDERSTORM CHANCES WILL CONTINUE. AREAS NORTH OF THE
MOGOLLON RIM WILL EXPERIENCE DRIER AND HOTTER CONDITIONS WITH ONLY
A SLIGHT CHANCE OF STORMS FROM WEDNESDAY ONWARD AS DRIER AIR
FILTERS INTO FAR NORTHER ARIZONA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 24, 1:12 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
112 PM MST SUN JUL 24 2016

AZZ015-242100-
WESTERN MOGOLLON RIM AZ-
112 PM MST SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCONINO COUNTY UNTIL 200
PM MST...

AT 110 PM MST...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM OVER DONEY PARK...OR 7 MILES NORTHEAST OF FLAGSTAFF...
MOVING SOUTHWEST AT 5 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLAGSTAFF...COSNINO...FERNWOOD...WINONA...DONEY PARK...TIMBERLINE...
DOWNTOWN FLAGSTAFF...FLAGSTAFF MALL...HUTCHISON ACRES...
WALNUT CANYON NATIONAL MONUMENT...FORT VALLEY...
LITTLE ELDEN SPRING HORSE CAMP...LOWER LAKE MARY...
WALNUT CANYON VISITORS CENTER AND CANYON VISTA CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3536 11148 3521 11139 3506 11164 3530 11178
TIME...MOT...LOC 2010Z 063DEG 7KT 3526 11152
Special weather statement, Jul 24, 1:32 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
132 PM MST SUN JUL 24 2016

AZZ016-018-242115-
EASTERN MOGOLLON RIM AZ-NORTHERN GILA COUNTY AZ-
132 PM MST SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GILA...SOUTHEASTERN
COCONINO AND WESTERN NAVAJO COUNTIES UNTIL 215 PM MST...

AT 132 PM MST...A STRONG THUNDERSTORM WAS REPORTED NEAR FOREST LAKES.
THIS STORM WAS NEARLY STATIONARY.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FOREST LAKES...CANYON CREEK FISH HATCHERY...
BLACK CANYON RIM CAMPGROUND AND CANYON POINT CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3426 11074 3430 11084 3440 11080 3437 11074
TIME...MOT...LOC 2032Z 009DEG 1KT 3439 11078

41

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 3:33 AM MSTExcessive Heat WarningFGZCoconino15 hr
Jul 24, 1:12 PM MSTSpecial Weather StatementFGZ48 min
Jul 24, 1:32 PM MSTSpecial Weather StatementFGZ43 min
Jul 24, 2:04 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila26 min
Jul 24, 2:24 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 24, 3:24 PM MSTSevere Thunderstorm WarningFGZGila, Navajo36 min
Jul 24, 3:59 PM MSTAreal Flood AdvisoryFGZGila, Navajo3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.